Michigan, 2002Damaging Winds in Michigan, September 10, 2002
September 10, 2002 · NWS GRR · 3 events in 3 counties and zones
3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 10, 2:33 PM EST, 57 minutes earlier.
Area forecast discussion, Sep 10, 2:33 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
333 PM EDT TUE SEP 10 2002
THE 12Z AVN INITIALIZED BETTER THAN THE OTHER MODELS...ESPECIALLY
WITH THE 850 MB TEMPERATURES. IT ALSO SEEMS MORE REASONABLE
IN HOLDING ONTO THE STRENGTH OF THE SHORTWAVE TRACKING THROUGH THE
GREAT LAKES REGION THIS EVENING. WILL BE GENERALLY GOING WITH THE
AVN SOLUTION.
THE MAIN WEATHER CONCERNS WITH THIS FORECAST DEAL WITH THE SEVERE
WEATHER THREAT THIS EVENING...WINDS OVER LAKE MICHIGAN TONIGHT AND
TEMPERATURES THROUGH THE PERIOD.
VERY UNSTABLE ACROSS THE REGION AT THIS TIME. VALUES ARE LOWER THAN
MINUS 6 ACROSS MUCH OF THE AREA. LITTLE IN THE WAY OF A CAP AROUND.
ONE BOUNDARY IS PUSHING SLOWLY SOUTHEAST FROM NEAR
CLARE...SOUTHWESTWARD TO NEAR MUSKEGON. THE STORMS NEAR HARRISON
HAVE BEEN INCREASING AND DEVELOPING SLOWLY SOUTHWESTWARD ALONG THIS
BOUNDARY. AM EXPECTING THE STORMS TO CONTINUE TO INCREASE ALONG
THIS BOUNDARY...AS IT PUSHES SOUTHEASTWARD THROUGH THE REGION. THE
STORM PREDICTION CENTER IS MONITORING THE REGION SOUTH AND EAST OF
THIS LINE FOR A POSSIBLE WATCH. WILL MAINTAIN THE CHANCE OF AN
EVENING SHOWER OR THUNDERSTORM FOR ALL ZONES.
THE FRONT SHOULD PUSH SOUTHEAST OF JXN BY MIDNIGHT. STRONG NORTHERLY
GRADIENT MOVES IN. LOOKING AT LAKE SUPERIOR BUOYS...WINDS HAVE BEEN
GUSTING INTO THE MID 30S WITH COLD AIR ADVECTION. AM EXPECTING SOME
LARGER WAVES TO DEVELOP OVER THE NEARSHORE WATERS ON NORTHERLY WINDS
GUSTING TO NEAR 30 KNOTS.
MUCH COOLER AND DRIER AIR MOVES IN FOR THE REMAINDER OF THE PERIOD.
TEMPERATURES WILL FALL TO MORE SEASONABLE LEVELS. NOTICED THE
ETA ACTUALLY DRIES THE SURFACE DEWPOINTS INTO THE 30S SOUTH OF JXN
FOR THU NIGHT. WILL GO LOWER THAN MOS NUMBERS FOR THU NIGHT...
OTHERWISE THE VALUES LOOK FAIRLY GOOD.
MJS
EXTENDED FORECAST DISCUSSION...
MEDIUM RANGE MODELS ALL INDICATE THAT AN AMPLIFYING SHORTWAVE TROUGH
WILL SWING INTO THE GREAT LAKES REGION OVER THE WEEKEND. MRF AND
ECMWF DIFFER A BIT ON THE TIMING OF THE PASSAGE OF THE UPPER LEVEL
TROUGH. AVN ENSEMBLES ALSO INDICATE SOME SPREAD WITH RESPECT TO
TIMING AND OVERALL PREFER A LITTLE SLOWER TIMING GIVING THE
AMPLIFYING NATURE OF THE TROUGH. SHOULD HAVE GOOD MOISTURE RETURN
AHEAD OF THE FRONT AND THE MODELS DEPICT A PRETTY VIGOROUS BOUNDARY
AS IT SWEEPS INTO THE GREAT LAKES. GIVEN THE UNCERTAINTY WITH THE
TIMING OF THE UPPER TROUGH PASSAGE WILL CONTINUE PRECIPITATION
CHANCES SATURDAY INTO SUNDAY. RELATIVE STRONG AREA OF HIGH PRESSURE
WILL BUILD INTO THE REGION BEHIND THE FRONT WITH SOLID COLD
ADVECTION. WILL KEEP RELATIVELY COOL AND DRY FORECAST BEHIND
THE TROUGH INTO THE EARLY PORTION OF NEXT WEEK.
GRAHAM
.GRR...NONE.
In the hours before
Special weather statement, Sep 10, 10:22 AM EST, 5 hours 8 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-111000-
HAZARDOUS WEATHER POTENTIAL STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1122 AM EDT TUE SEP 10 2002
...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR THIS AFTERNOON AND TONIGHT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS.
HAZARDS...
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHWEST QUARTER OF LOWER
MICHIGAN THIS AFTERNOON...SOME OF WHICH HAVE THE POSSIBILITY TO BE
SEVERE. THE THREAT FOR SEVERE STORMS LOOKS TO BE SMALL...BUT THERE
IS THE CHANCE THAT A FEW STORMS WILL APPROACH SEVERE LEVELS. MOST
STORMS THAT DEVELOP TODAY WILL REMAIN BELOW SEVERE LEVELS...WITH
BRIEF HEAVY RAIN...CLOUD TO GROUND LIGHTNING STRIKES AND WIND GUSTS
TO AROUND 40 MPH BEING THE MAIN THREATS. THE STRONGEST OF STORMS MAY
CONTAIN WINDS GUSTS TO NEAR 60 MPH AND HAIL TO NEAR THREE QUARTERS OF
AN INCH. THE TIME FRAME WHERE STORMS WILL BE POSSIBLE TODAY EXTENDS
FROM NOON THROUGH 800 PM. THUNDERSTORM MOVEMENT WILL BE TO THE EAST
AT 30 MPH.
DISCUSSION...
A COLD FRONT WILL MOVE THROUGH SOUTHWEST LOWER MICHIGAN THIS
AFTERNOON AND EVENING AND INTERACT WITH AN UNSTABLE AIR MASS. THE
FRONT WILL MOVE SOUTH OF THE AREA THIS EVENING...ENDING THE THREAT
FOR THUNDERSTORMS.
SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.
...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR WEDNESDAY THROUGH
SATURDAY...
AT THIS TIME...HAZARDOUS WEATHER IS NOT EXPECTED IN THE OUTLOOK
PERIOD OF WEDNESDAY THROUGH SATURDAY.
RJD MJS
Thunderstorm Wind, Ingham
- When
- September 10, 3:30 PM EST
- Where
- Ingham County, Lansing
- Measured
- 53 kt (61 mph)
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.733, -84.533
Thunderstorm wind gusts blew down several trees in the south side of Lansing.
Thunderstorm Wind, Clinton
- When
- September 10, 4:10 PM EST
- Where
- Clinton County, Bath
- Measured
- 60 kt (69 mph)
- Property damage
- $40,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 42.817, -84.433
Three barns were blown down by thunderstorm wind gusts near the intersection of Cutler and Hollister roads. Several large tres were also blown down three miles northeast of Bath along Cutler road between Upton and Hollister roads.
Thunderstorm Wind, Jackson
- When
- September 10, 4:16 PM EST to 4:33 PM EST
- Where
- Jackson County, Parma
- Measured
- 53 kt (61 mph)
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.250, -84.600
Several trees were blown down in Parma and also in Jackson by thunderstorm wind gusts, as reported by local law enforecement.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Michigan, September 10, 2002$240,000 · 55 kt wind · 15 events
- Tropical Storm in North Carolina, September 10, 2002$114,000 · 3 events
- Flash Flood and Hail in Arizona, September 10, 2002$64,000 · 1.5 in hail · 4 events
- Hail and Damaging Wind in Arizona, September 10, 2002$15,000 · 1 in hail · 5 events
- Damaging Winds in New York, September 10, 2002$13,000 · 50 kt wind · 2 events
- Marine Thunderstorm Winds in Lake Huron, September 10, 200250 kt wind · 7 events
- Extreme Cold in Oregon, September 10 to 11, 20023 events
- Damaging Winds in Michigan, September 10, 200255 kt wind · 2 events
- Marine Thunderstorm Winds in Lake Huron, September 10, 200250 kt wind · 2 events
- Extreme Cold in California, September 10 to 11, 20022 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 10, 20022 events
- Waterspout in South Atlantic Coastal Waters, September 10, 20021 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315524, 5315522, 5315523.